Alert archive / Colorado / High Wind Warnings in 2014

High Wind Warning 19, NWS Denver/Boulder, CO

November 18, 20147 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Nov 18, 2014, 5:46 AM MST for 7 counties in Colorado. It was in force for 15 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 18, 2014, 5:46 AM MST (12:46 UTC)
Expired
Nov 18, 2014, 8:43 PM MST
In force
15 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 6:50 PM MSTNON-TSTM WND GST 782 Sse Gold Hill, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 0.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WWUS75 KBOU 181246
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
546 AM MST TUE NOV 18 2014

...GUSTY WINDS INCREASING IN THE FOOTHILLS THIS MORNING...

.STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHERN 
COLORADO THROUGH TONIGHT ALONG WITH A TIGHTENING SURFACE PRESSURE
GRADIENT. THIS WILL LEAD TO STRONG AND DAMAGING WINDS OVER THE
FRONT RANGE FOOTHILLS.

COZ035-036-182300-
/O.UPG.KBOU.HW.A.0013.141118T1900Z-141119T0600Z/
/O.NEW.KBOU.HW.W.0019.141118T1246Z-141119T0600Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
546 AM MST TUE NOV 18 2014

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS WILL INCREASE THIS MORNING AND CONTINUE THROUGH
  THE EVENING. THE WINDS WILL BEGIN DECREASING AFTER MIDNIGHT.|

* WINDS...WEST WINDS WILL BLOW AT 25 TO 40 MPH WITH GUSTS UP TO 
  75 MPH POSSIBLE. 

* IMPACTS...LIGHTWEIGHT OBJECTS AND HIGH PROFILE VEHICLES MAY BE 
  AFFECTED BY THE STRONG GUSTY WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS
SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS
EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE
WINDS SUBSIDE.

&&

$$
2 follow-up statements
348 
WWUS75 KBOU 182016
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
116 PM MST TUE NOV 18 2014

...GUSTY WINDS EXPECTED TO INCREASE IN THE FOOTHILLS THIS
AFTERNOON...

.STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHERN
COLORADO THROUGH TONIGHT ALONG WITH A TIGHTENING SURFACE PRESSURE
GRADIENT. THIS WILL LEAD TO STRONG AND DAMAGING WINDS OVER THE
FRONT RANGE FOOTHILLS.

COZ035-036-190600-
/O.CON.KBOU.HW.W.0019.000000T0000Z-141119T0600Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
116 PM MST TUE NOV 18 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* TIMING...WINDS WILL INCREASE THROUGH THIS AFTERNOON AND
  CONTINUE THROUGH THE EVENING. THE WINDS WILL BEGIN DECREASING
  AFTER MIDNIGHT.|

* WINDS...WEST WINDS WILL INCREASE 30 TO 40 MPH WITH GUSTS UP TO
  75 MPH POSSIBLE.

* IMPACTS...LIGHTWEIGHT OBJECTS AND HIGH PROFILE VEHICLES MAY BE 
  AFFECTED BY THE STRONG GUSTY WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS
SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS
EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE
WINDS SUBSIDE.

&&

$$
533 
WWUS75 KBOU 190343
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
843 PM MST TUE NOV 18 2014


COZ035-036-190445-
/O.CAN.KBOU.HW.W.0019.000000T0000Z-141119T0600Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
843 PM MST TUE NOV 18 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH
WIND WARNING. 

ALTHOUGH THE WIND IS EXPECTED TO REMAIN GUSTY OVERNIGHT...IT IS NO
LONGER EXPECTED TO REACH WARNING CRITERIA. THEREFORE THE HIGH WIND 
WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Nov 18, 5:45 AM MST, 1 minute earlier.

Area forecast discussion, Nov 18, 5:45 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
545 AM MST TUE NOV 18 2014

.UPDATE...
ISSUED AT 541 AM MST TUE NOV 18 2014

UPGRADED THE HIGH WIND WATCH TO A WARNING IN THE FOOTHILLS AND
WILL START THE WARNING NOW...GIVEN WINDS ALREADY HAVE GUSTED UP
AROUND 60 MPH WEST OF BOULDER. WINDS WILL FLUCTUATE THIS AM WHERE
SOME TIME PERIODS WILL HAVE LIGHTER WINDS FOLLOWED BY MUCH
STRONGER WINDS . AT THE MOMENT THERE IS A BIT OF A LULL WITH
WINDS MAINLY UNDER 50 MPH.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 330 AM MST TUE NOV 18 2014

MAIN CONCERN TODAY AND TONIGHT IS WITH THE HIGH WIND POTENTIAL IN
THE FRONT RANGE FOOTHILLS. OBSERVATIONS ALREADY SHOWING A SLOW
INCREASE IN THE WINDS OVERNIGHT WITH GUSTS IN THE 40-60 MPH
RANGE. HIGHEST GUST SO FAR WAS 60 MPH AT WONDERVU OVER COAL CREEK
CANYON. EXPECT THESE WINDS TO INCREASE EVEN FURTHER THIS AM AND
AFTERNOON WITH INCREASING STABILITY AND STRONG DEVELOPING STABLE
LAYER AROUND 700MB. THIS ALREADY EVIDENT FROM RADIOMETRIC SOUNDING
AT BOULDER AT 09Z. IN ADDITION...POTENTIAL FOR A NARROW WINDOW OF
A MEAN STATE CRITICAL LAYER THIS MORNING AS MID LEVEL FLOW BECOMES
MORE NORTHERLY.  4KM WRF SHOWING GUSTS NEARING 90 MPH AT SEVERAL
POINTS IN WESTERN BOULDER CO TODAY AND THIS EVENING. NAM CROSS
SECTIONS INDICATE STRONGEST CROSS BARRIER FLOW FROM 18Z-03Z TNT
WITH FLOW OF 40-55KT. THIS EVENT STILL SEEMS BORDERLINE BUT DO
EXPECT WINDS TO REACH HIGH WIND CRITERIA IN WIND PRONE AREAS BUT
CERTAINLY NOT WIDESPREAD. WILL GO AHEAD AND UPGRADE THE WATCH TO
A WARNING BUT MAY START THE WARNING AS EARLY AS 15Z CONSIDERING
THE INCREASING WINDS ALREADY OCCURRING.

GIVEN THE INCREASING DOWNSLOPE WINDS EXPECT TEMPERATURES TO BE
MUCH WARMER TODAY...ESPECIALLY IN LOCATIONS IN AND NEAR THE
FOOTHILLS AND ADJACENT PLAINS. MAIN CHANGE TO FORECASTS WAS TO
INCREASE TEMPERATURES THIS AFTERNOON. MAY SEE SOME LOCATIONS INTO
THE MID 50S AT THE BASE OF THE FOOTHILLS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 115 AM MST TUE NOV 18 2014

...SNOW RETURNS TO THE MOUNTAINS THIS WEEKEND...

FOR WEDNESDAY AND THURSDAY...STRONG NORTHWEST FLOW DOMINATES AS AN
UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE BUILDS IN FROM THE
WEST. WINDS FROM AN UPPER LEVEL JET AND STRONG GRADIENT WILL
START TO RELAX BY WEDNESDAY AFTERNOON WITH WINDS GUSTING 30 TO 35
OVER THE HIGHER MOUNTAIN PASSES. TEMPERATURES FOR THESE DAYS WILL
BE CLOSER TO SEASONAL NORMALS THAN WE HAVE SEEN LATELY AND WILL
CONTINUE INTO THE WEEKEND. WITH THE DRIER AIRMASS IN PLACE WE WILL
BE PRECIPITATION FREE WITH PARTLY CLOUDY SKIES OVER THE PLAINS
THROUGH THURSDAY. FOR THE MOUNTAINS MOISTURE ASSOCIATED WITH A
WEAK TROUGH MOVING THROUGH THE WEST STARTING THURSDAY AFTERNOON
WILL BRING MOSTLY CLOUDY SKIES AND A SLIGHT CHANCE OF LIGHT SNOW
FOR THE HIGH COUNTRY INTO FRIDAY.

FRIDAY WILL SEE LIGHT SNOW IN THE MOUNTAINS WITH THE PLAINS
REMAINING FREE OF ANY PRECIPITATION DUE TO A LEE SURFACE TROUGH IN
PLACE AND SOUTHERLY DRAINAGE FLOW. AS THE TROUGH MOVES EAST
SURFACE HIGH PRESSURE MOVES BACK INTO THE WEST BRINGING AN
INCREASED GRADIENT AND WINDS TO THE MOUNTAINS AND HIGHER
FOOTHILLS.

FOR THE WEEKEND MOIST ZONAL FLOW ON SATURDAY WILL CHANGE TO
COOLER NORTHWEST FLOW ON SUNDAY WHICH WILL BE FAVORABLE FOR MORE
MOUNTAIN SNOW WITH DECENT OROGRAPHIC AND CAA ALOFT. AS THE LEE
TROUGH OVER THE PLAINS ON SUNDAY BREAKS DOWN BY SUNDAY EVENING
SOME SNOW COULD MAKE IT ONTO THE PLAINS OVERNIGHT INTO MONDAY.
HAVE KEPT SLIGHT CHANCE POPS FOR THE PLAINS WHILE KEEPING AREAS
NEAR THE FOOTHILLS CLEAR DUE TO STRONGER DRAINAGE IN THAT AREA.

MONDAY WILL BE COOLER WITH THE PASSAGE OF THE COLD FRONT BUT
OTHERWISE TEMPERATURES THIS WEEK WILL RETURN TO SEASONAL NORMALS
WITH HIGHS IN THE UPPER 40S AND LOWER 50S AND LOWS A TAD COOLER
IN THE TEENS.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 330 AM MST TUE NOV 18 2014

TRICKY WIND FORECASTS TODAY AT TERMINALS WITH DEEPENING SURFACE
TROF RIGHT OVER THE DENVER AREA. EXPECT STRONGEST WEST WINDS AT
BJC WITH MOUNTAIN WAVE ACTIVITY AND INCREASING SURFACE GRADIENT.
COULD SEE GUSTS AT BJC IN THE 30-40KT RANGE BY MIDDAY. APA/DEN
WILL SEE LIGHTER WINDS BUT DIRECTION WILL BE IFFY. WOULD MAINLY
EXPECT WINDS SHIFTING AND INCREASING TO THE W-NW AT 10-20KT THIS
AFTERNOON. HOWEVER WOULD NOT BE SURPRISED TO SEE SOME LIGHTER E-SE
WINDS FOR SOME PERIODS GIVEN AREA WILL BE RIGHT IN VICINITY OF SFC
TROF.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR COZ035-036.

&&

UPDATE...ENTREKIN
SHORT TERM...ENTREKIN
LONG TERM...BOWEN
AVIATION...ENTREKIN
Hazardous weather outlook, Nov 18, 4:59 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
459 AM MST TUE NOV 18 2014

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
459 AM MST TUE NOV 18 2014

...HIGH WIND WARNING FOR THE FRONT RANGE FOOTHILLS TODAY THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS UP TO 75
MPH WILL CONTINUE IN THE FRONT RANGE FOOTHILLS FOR MUCH OF TODAY
AND THIS EVENING. THE WINDS WILL BE LIGHTER ACROSS THE NORTHEAST
PLAINS. THE WINDS ARE BEING DRIVEN BY STRONG NORTHWEST FLOW ALOFT
AND PRESSURE DIFFERENCES BETWEEN NORTHWEST COLORADO AND THE
EASTERN PLAINS.

DRIVERS OF LIGHT WEIGHT AND HIGH PROFILE VEHICLES SHOULD BE ALERT
FOR STRONG AND SUDDEN CROSS WINDS. TEMPERATURES WILL BE WARMER
TODAY WITH READINGS IN THE 40S TO MID 50S OVER LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY GUSTY NORTHWEST WINDS WILL CONTINUE OVER THE
MOUNTAINS AND FOOTHILLS...WITH SPEEDS UP TO 60 MPH. TEMPERATURES
WILL WARM INTO THE 40S ACROSS THE PLAINS. DRIER WEATHER AND
TEMPERATURES CLOSER TO SEASONAL NORMALS WILL CONTINUE THROUGH
THURSDAY.

THE UPPER RIDGE OVER THE WESTERN UNITED STATES IS EXPECTED TO
BREAK DOWN TOWARD THE END OF THE WEEK...ALLOWING A SERIES OF
WEATHER DISTURBANCES TO MOVE ACROSS THE STATE NEXT WEEKEND. SNOW
WILL RETURN TO THE MOUNTAIN AREAS BY FRIDAY AND THROUGH THE
WEEKEND WITH INCREASED WINDS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

High Wind Warnings in Colorado, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.